Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 5, 2025, 8:01 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2025, 8:01 PM EDT (00:01 UTC)
- Expired
- Apr 6, 2025, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451 WHUS42 KMHX 060001 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 801 PM EDT Sat Apr 5 2025 NCZ195-196-199-204-205-061215- /O.NEW.KMHX.BH.S.0001.250406T0001Z-250407T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 801 PM EDT Sat Apr 5 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...Through Sunday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...Strong south southwest winds will create a dangerous longshore current through Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
3 follow-up statements
568 WHUS42 KMHX 060941 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 541 AM EDT Sun Apr 6 2025 NCZ195-196-199-204-205-070000- /O.CON.KMHX.BH.S.0001.000000T0000Z-250407T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 541 AM EDT Sun Apr 6 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...Strong south-southwest winds will create a dangerous longshore current today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
894 WHUS42 KMHX 061005 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 605 AM EDT Sun Apr 6 2025 NCZ195-196-199-204-205-070000- /O.CON.KMHX.BH.S.0001.000000T0000Z-250407T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 605 AM EDT Sun Apr 6 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...Through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...Strong south-southwest winds will create a dangerous longshore current today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
935 WHUS42 KMHX 070014 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 814 PM EDT Sun Apr 6 2025 NCZ195-199-204-071215- /O.EXP.KMHX.BH.S.0001.000000T0000Z-250407T0000Z/ /O.NEW.KMHX.BH.S.0002.250407T1200Z-250408T0000Z/ West Carteret-Coastal Onslow-Ocracoke Island- 814 PM EDT Sun Apr 6 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Crystal Coast beaches, and Ocracoke Island beaches. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:55 AM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ196-205-071215- /O.EXP.KMHX.BH.S.0001.000000T0000Z-250407T0000Z/ /O.NEW.KMHX.BH.S.0002.250407T1200Z-250408T0000Z/ East Carteret-Hatteras Island- 814 PM EDT Sun Apr 6 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents, large breaking waves expected, and strong longshore currents in the surf zone. * WHERE...For the dangerous rip currents and large breaking waves, Hatteras Island beaches S of Cape Hatteras, and Shackleford Banks. For the dangerous rip currents and strong longshore current, Core Banks beaches. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:55 AM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 5, 2:37 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Apr 5, 2:37 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
237 PM EDT Sat Apr 5 2025
.SYNOPSIS...
High pressure remains anchored offshore through the weekend.
The next cold front then impacts the region early next week.
High pressure builds in from the west for the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Sat...
Key Messages:
-Near Record High Temperatures expected today
Latest analysis shows high pressure anchored offshore, while
potent frontal system moves through the MS Valley. Overall
quiet and muggy night expected with low temps 15-20 deg above
normal for early April...with lows only falling into the mid to
upper 60s. With moist low levels, think low stratus will develop
below the low level inversion overnight and could persist
through mid Sunday morning. Fog threat looks low with moderate
SW breeze.
&&
.SHORT TERM /SUNDAY/...
As of 240 PM Sat...
Key Messages:
- Near Record High Temperatures possible on Sunday
High pressure will remain anchored offshore as frontal system
slowly approaches from the west. Area should remain dry, though
a few isolated showers will be possible in the afternoon with
heating. Warm SW flow will continue across the region, with
record high temps possible again. Low level thickness values and
SW flow support highs again ranging form the upper 80s inland
to upper 70s for the beaches. Breezy SW'rly winds expected with
gusts to 25-30 mph at times Sun afternoon as the pressure
gradient tightens between the high to the east and the front to
the west.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 420 AM Sat...
Key Messages:
- Heavy rainfall and thunderstorms are expected on Monday
- Cold temps Tuesday night into Wednesday morning will bring
widespread frost potential
Sunday night and Monday...An active start to the long term
period. In the upper levels there are a few notable features we
will be tracking. Both of these troughs will swing E'wards on
Mon nearing the East Coast Mon night into Tues morning. In
addition to this, as this occurs, a Jet Streak over the East
Coast will strengthen Sun night into Mon allowing for increasing
lift across the Mid- Atlantic. At the mid-levels several potent
shortwaves will be transiting along the peripheries of both
upper troughs with two of the more significant shortwaves for
our ambient weather reaching the Mid-Atlantic by Mon
afternoon/evening.
At the surface, slow moving cold front will gradually move into
western portions of NC by Sun evening. Front finally begins to
near the Triad late Sun night into Mon morning allowing for
precip potential to gradually increase from west to east through
Mon morning with Categorical PoP's now in place across the
entire area by Mon afternoon. This front will then push offshore
by Tue morning allowing rain to quickly end from west to east
near daybreak Tue. Out ahead of the front a warm and moist
airmass will quickly overspread the region as SW'rly flow will
pump ample moisture from the Gulf into the Carolinas allowing
PWATs to surge to 1.5-2.0 inches by Mon afternoon. With the
front moving slowly and a good chance for rain to train across
the region, there will be a low end threat for flash flooding
across ENC Mon afternoon and evening and WPC has kept the area
in a marginal risk for heavy rainfall. Given the lack of rain
prior to Mon the best chance to see localized flash flooding
would be across more urban areas, but either way a beneficial
1-3 inches of rain with locally more is still forecast on Mon.
In addition to this, instability will also build N'wards
resulting in a general thunder threat across ENC on Mon.
Finally, temps get into the 70s across ENC on Mon.
Tuesday through Friday...Front is expected to be offshore by
Tue morning and pushing further out to sea through the day while
high pressure builds in from the north and west. Broad upper
troughing will remain overhead as well through midweek allowing
for the coldest airmass over the last week or so to overspread
the region with well below avg temps expected on Tue and Wed.
Skies will also clear on Tue and with winds expected to remain
light, a great radiational cooling setup looks to be in place
Tue night. With dewpoints Tue afternoon only in the upper 20s
there is potential for temps to get near or below freezing and
some MOS guidance does hint at this possibility with NBM probs
of temps below 32 F at about 10- 20% Tue night across the
Coastal Plain. This would bring the potential for near record
lows Tue night and widespread frost potential. As we get into
the end of the week, next upper trough digs into the Ohio River
Valley and nears the Carolinas late week while at the surface
low pressure develops and tracks near the region bringing yet
another threat for more precip and avg to below avg temps.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 240 PM Sat...VFR conditions currently across the
terminals with sct cu. Similar to last night, there is potential
for low stratus (most likely MVFR) to develop below the low
level inversion overnight and early Sunday morning. Think any
fog threat will be limited with moderate SW flow, with higher
probabilities for MVFR cigs through mid morning Sunday, before
returning to VFR. Breezy SW winds gusting to around 20 kt this
afternoon and this evening, stronger Sunday with gusts 25-30 kt.
LONG TERM /Sunday night through Thursday/...
As of 420 AM Sat...This front tracks across ENC on Mon bringing
a threat for sub- VFR ceilings and vis as widespread rain and
thunderstorm activity is expected with precip chances increasing
Sun night and maximizing on Mon before quickly ending from west
to east on Tue morning as the front pushes offshore. VFR skies
and vis as well as light NW'rly winds are then forecast from Tue
afternoon on into the end of the period.
&&
.MARINE...
SHORT TERM /through Sunday/...
As of 240 PM Sat...Latest obs show SW winds 10-20 kt and seas
2-3 ft. High pressure will remain anchored offshore through
Sunday as slow moving cold front grad approaches from the west.
Winds will increase to 15-25 kt tonight and 20-25 kt gusting up
to 30 kt Sun. Seas will build to 4-6 ft late tonight and 4-7 ft
Sun. SCAs continue for the coastal waters, sounds and rivers.
LONG TERM /Sunday night through Thursday/...
As of 420 AM Sat...Conditions will continue to remain elevated
through Sun night before the aforementioned cold front finally
pushes offshore Tue morning. This will allow continued 15-25 kt
SW'rly flow with seas building to 4-7 ft with some 8 footers
possible along the Gulf Stream Sun night into Mon. In addition
to this widespread rain and thunderstorm activity will be
possible as well on Mon. Front eventually begins to push out to
sea Monday night into Tuesday which should allow any ongoing
rain and thunderstorm activity to end by Tue morning while winds
shift to a NW'rly direction behind the front at 15-20 kts with
gusts up to 25 kts at times. Winds look to finally ease by Wed
as high pressure builds in from the north and west. Seas will
also remain around 4-7 ft as well into Tue night before lowering
down to 3-5 ft by Wed evening. With this in mind SCA's will
gradually end Tue and Wed with the inland sounds and rivers
coming down first followed by our coastal waters.
&&
.CLIMATE...
Record High temps for Saturday 04/05
LOCATION TEMP/YEAR
New Bern 88/1942 (KEWN ASOS)
Cape Hatteras 79/1986 (KHSE ASOS)
Greenville 89/1986 (COOP - Not KPGV AWOS)
Morehead City 82/1988 (COOP - Not KMRH ASOS)
Kinston 91/1942 (COOP - Not KISO AWOS)
Jacksonville 89/1986 (NCA ASOS)
Record High temps for Sunday 04/06
LOCATION TEMP/YEAR
New Bern 90/2010 (KEWN ASOS)
Cape Hatteras 78/1994 (KHSE ASOS)
Greenville 91/2010 (COOP - Not KPGV AWOS)
Morehead City 83/1988 (COOP - Not KMRH ASOS)
Kinston 92/1929 (COOP - Not KISO AWOS)
Jacksonville 87/2010 (NCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 11 AM Sunday to 5 AM EDT Monday for
AMZ131-230.
Small Craft Advisory until 10 PM EDT Monday for AMZ135.
Small Craft Advisory from noon Sunday to 2 AM EDT Monday for
AMZ136.
Small Craft Advisory from 10 AM Sunday to 2 PM EDT Monday for
AMZ137-231.
Small Craft Advisory until 11 PM EDT Tuesday for AMZ150.
Small Craft Advisory until 5 AM EDT Wednesday for AMZ152-154.
Small Craft Advisory until 5 PM EDT Tuesday for AMZ156.
Small Craft Advisory from 8 PM this evening to 2 PM EDT
Tuesday for AMZ158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RCF
AVIATION...CQD/RCF
MARINE...CQD/RCF
CLIMATE...MHXHazardous weather outlook, Apr 5, 3:30 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 330 PM EDT Sat Apr 5 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-203-061930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 330 PM EDT Sat Apr 5 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Near record temperatures expected this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hot and humid conditions are expected to continue with near record high temps expected on Sunday. Monday and Monday night, a slow moving cold front will bring widespread rain and thunderstorms to Eastern North Carolina. Isolated strong to severe thunderstorms with damaging wind gusts will be possible Monday. Locally heavy rain will also be possible with potential for localized flooding. On Tuesday night lows in the low to mid 30s away from the Outer Banks and immediate coast will bring a threat for for widespread frost across Eastern North Carolina. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-061930- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 330 PM EDT Sat Apr 5 2025 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Monday and Monday night, a slow moving cold front will bring widespread rain and thunderstorms to Eastern North Carolina. Isolated strong to severe thunderstorms with damaging wind gusts will be possible Monday. Locally heavy rain will also be possible with potential for localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.